Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 75, NWS Tucson, AZ

September 26, 2014Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 26, 2014, 3:01 PM MST for Pima County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2014, 3:01 PM MST (22:01 UTC)
Expired
Sep 26, 2014, 3:32 PM MST
In force
31 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 127 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
812 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

684 
WUUS55 KTWC 262201
SVRTWC
AZC019-262245-
/O.NEW.KTWC.SV.W.0075.140926T2201Z-140926T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
301 PM MST FRI SEP 26 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 345 PM MST

* AT 300 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6   
MILES SOUTHWEST OF VAYA CHIN. THIS STORM WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HICKIWAN AND CHARCO 27

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3240 11258 3248 11245 3242 11228 3235 11221
      3224 11224 3218 11242 3223 11265
TIME...MOT...LOC 2201Z 162DEG 0KT 3228 11241

$$
2 follow-up statements
995 
WWUS55 KTWC 262225
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
325 PM MST FRI SEP 26 2014

AZC019-262245-
/O.CON.KTWC.SV.W.0075.000000T0000Z-140926T2245Z/
PIMA AZ-
325 PM MST FRI SEP 26 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST
FOR NORTH CENTRAL PIMA COUNTY...

AT 324 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE 
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST 
OF VAYA CHIN. THIS STORM WAS NEARLY STATIONARY.

LAT...LON 3240 11258 3243 11249 3239 11237 3234 11231
      3226 11231 3218 11242 3224 11263
TIME...MOT...LOC 2225Z 162DEG 0KT 3228 11241

$$
280 
WWUS55 KTWC 262232
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
332 PM MST FRI SEP 26 2014

AZC019-262241-
/O.CAN.KTWC.SV.W.0075.000000T0000Z-140926T2245Z/
PIMA AZ-
332 PM MST FRI SEP 26 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA COUNTY IS
CANCELLED...

THE THREAT OF GUSTY OUTFLOW WINDS HAS DIMINISHED...THOUGH THE STORM 
CONTINUES TO PRODUCE SOME HEAVY RAINFALL. 

LAT...LON 3240 11258 3243 11249 3239 11237 3234 11231
      3226 11231 3218 11242 3224 11263
TIME...MOT...LOC 2231Z 162DEG 0KT 3228 11241

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 9:10 AM MST, 5 hours 51 minutes earlier.

Area forecast discussion, Sep 26, 9:10 AM MST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
910 AM MST FRI SEP 26 2014

.SYNOPSIS...THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL INCREASE
THROUGH SATURDAY AS A FRONT APPROACHES THE AREA FROM THE NORTHWEST.
THERE IS AN INCREASED RISK FOR STRONGER AND WETTER STORMS ON
SATURDAY. DRIER AND COOLER NEXT WEEK AS THE MONSOON SEASON COMES TO
A CLOSE.

&&

.DISCUSSION...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WERE
ONGOING ACROSS SRN GRAHAM/NRN COCHISE COUNTIES AT THIS TIME.
MEANWHILE...MOSTLY SUNNY SKIES WERE ACROSS WRN/CENTRAL PIMA COUNTY
WITH PARTLY CLOUDY TO MOSTLY CLOUDY SKIES ELSEWHERE. AMPLE MOISTURE
WAS ACROSS SE AZ WITH DEWPOINTS VALID 16Z GENERALLY IN THE LOWER-
MID 60S F. 26/12Z KTWC SOUNDING PRECIP WATER VALUE WAS 1.53 INCHES...
NEARLY ONE QUARTER OF AN INCH HIGHER VERSUS 24 HOURS AGO. THE
ENVIRONMENT WAS MODERATELY UNSTABLE...WITH LIFTED INDEX OF MINUS 5
AND UNMODIFIED SBCAPE OF 1830 J/KG. MID-LEVEL STEERING FLOW WILL
FAVOR GENERALLY SWWD STORM MOTIONS. 26/12Z UPPER AIR PLOTS DEPICTED
DEEP TROUGH ADJACENT THE WEST COAST...AND RIDGE AXIS EXTENDED FROM
SRN AZ NEWD INTO THE UPPER MISSISSIPPI RIVER VALLEY.

26/13Z RUC HRRR AND 26/12Z UNIV OF AZ WRF-NAM WERE SIMILAR WITH
DEPICTING A GENERAL DECREASE IN SHOWERS/TSTMS ACROSS ERN SECTIONS
DURING THE NEXT SEVERAL HOURS. HOWEVER...THESE SOLUTIONS WERE
SIMILAR WITH DEVELOPING FAIRLY STRONG SHOWERS/TSTMS TO OCCUR MOSTLY
WEST TO SOUTH OF TUCSON EARLY THIS AFTERNOON. THE RUC HRRR THEN
FAVORS WRN/CENTRAL PIMA COUNTY AS WELL AS GREENLEE COUNTY FOR
SHOWERS/TSTMS LATER THIS AFTERNOON AND THIS EVENING. THE INHERITED
POPS SEEM REASONABLE...ALTHOUGH MAY INCREASE VALUES ESPECIALLY
ACROSS WRN SECTIONS THIS AFTERNOON. A GENERAL DECREASE IN COVERAGE
OF SHOWERS/TSTMS SHOULD THEN OCCUR TONIGHT.

THE FOCUS OF ATTENTION THEN SHIFTS TOWARD THE UPPER TROUGH/CLOSED
LOW PROGGED TO MOVE EWD INTO THE GREAT BASIN/SWRN CONUS SAT. AMPLE
MOISTURE IN COMBINATION WITH INCREASING DIFFLUENCE ALOFT SHOULD
SCATTERED TO NUMEROUS SHOWERS/TSTMS ESPECIALLY SAT AFTERNOON/EVENING.
THE POTENTIAL FOR MORE WIDESPREAD SEVERE TSTMS WILL EXIST MAINLY
NORTH OF TUCSON. THE CLOSED UPPER LOW IS PROGGED TO REMAIN QUASI-
STATIONARY OVER NEVADA SAT NIGHT-SUN. THERE IS A CHANCE OF SHOWERS/
TSTMS ACROSS ERN SECTIONS SUN...AND A SLIGHT CHANCE OF SHOWERS/TSTMS
FOR THE TUCSON METRO AREA. DRY CONDITIONS WILL PREVAIL SUN ACROSS
WRN PIMA COUNTY.

THE UPPER LOW IS PROGGED TO OPEN SUN NIGHT AND EJECT EWD INTO THE
NRN ROCKIES MON. THE BULK OF SHOWERS/TSTMS WILL TAPER FROM WEST TO
EAST SUN NIGHT FOLLOWED BY A SLIGHT CHANCE OF SHOWERS/TSTMS MAINLY
NEAR THE MOUNTAINS OF GREENLEE/GRAHAM/COCHISE COUNTIES MON. DRY
CONDITIONS WILL THEN PREVAIL MON NIGHT-THUR UNDER WLY/NWLY FLOW
ALOFT.

HIGH TEMPS THIS AFTERNOON WILL BE NEARLY 2-5 DEGS F COOLER VERSUS
THUR. A COOLING TREND WILL THEN OCCUR THIS WEEKEND FOLLOWED BY
WARMER DAYTIME TEMPS BY THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...VALID THRU 27/12Z.
FEW-SCT CLOUDS AT 8-12K FT AGL THRU 26/19Z...MAINLY EAST OF A KFHU
TO KSAD LINE...OTHERWISE SKC CONDITIONS. SCT-BKN CLOUDS AT 6-10K FT
AGL DEVELOPING AFT 26/19Z AND PERSISTING TIL 27/05Z. DECREASING
CLOUDS EXPECTED AFT 27/05Z. ISOLATED TO SCATTERED SHRA/TSRA AFT
26/20Z...MAINLY IN THE HIGHER TERRAIN NORTHEAST OF KTUS...AND ALSO
SOUTH/SOUTHWEST OF KTUS. THE BULK OF THESE SHOWERS/THUNDERSTORMS
WILL END AROUND 27/04Z FOLLOWED BY ISOLATED -SHRA/-TSRA LATE
TONIGHT/SATURDAY MORNING. MORE NUMEROUS SHRA/TSRA COVERAGE IS THEN
EXPECTED SATURDAY AFTERNOON/EVENING. WIND GUSTS TO NEAR 45 KTS
POSSIBLE WITH THE STRONGER THUNDERSTORMS. OTHERWISE...SURFACE WIND
GENERALLY LESS THAN 10 KTS THRU 27/12Z. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...THERE WILL BE INCREASING CHANCES OF SHOWERS AND
THUNDERSTORMS TODAY AND SATURDAY ACROSS ALL OF SOUTHEAST ARIZONA...
WITH LINGERING PRECIPITATION CHANCES OVER THE EASTERN HALF OF THE
FORECAST AREA ON SUNDAY. MUCH DRIER CONDITIONS ARE THEN EXPECTED
NEXT WEEK AS THE 2014 MONSOON SEASON COMES TO AN END. THE STRONGER
THUNDERSTORMS MAY PRODUCE SOME GUSTY OUTFLOW WINDS. OTHERWISE...
20-FOOT WINDS WILL BE LESS THAN 15 MPH TODAY...AND SOUTHWEST AT 10
TO 20 MPH SATURDAY AND SUNDAY AFTERNOON.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Local storm report, Sep 26, 1:56 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
156 PM MST FRI SEP 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FUNNEL CLOUD     5 NE NOGALES            31.41N 110.87W
09/26/2014                   SANTA CRUZ         AZ   PUBLIC

            RECEIVED A PICTURE VIA EMAIL OF A FUNNEL CLOUD FROM AN
            INDIVIDUAL LOOKING SOUTH FROM PATAGONIA

&&

EVENT NUMBER TWC1400125

CARLAW
Special weather statement, Sep 26, 2:03 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
203 PM MST FRI SEP 26 2014

AZZ502-503-515-262145-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-TOHONO O'ODHAM NATION
INCLUDING SELLS AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING
NOGALES AZ-
203 PM MST FRI SEP 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 245 PM
MST...

AT 200 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES SOUTH OF
SANTA ROSA TO 27 MILES SOUTH OF SELLS...AND MOVING NORTHWEST AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THESE STORMS INCLUDE...SAN MIGUEL...MOUNTAIN
VILLAGE...COVERED WELLS...BIG FIELDS...VAMORI...COWLIC...SAN SIMON
VILLAGE...KUPK...PISINIMO...PISINEMO AND HICKIWAN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3150 11163 3168 11220 3237 11250 3215 11190
      3147 11150
TIME...MOT...LOC 2103Z 126DEG 18KT 3210 11211 3156 11174
Local storm report, Sep 26, 2:05 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
205 PM MST FRI SEP 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     TSTM WND GST     6 NE NOGALES            31.43N 110.86W
09/26/2014  M59 MPH          SANTA CRUZ         AZ   ASOS

            59 MPH GUST REPORTED BY THE KOLS ASOS SITE.

&&

EVENT NUMBER TWC1400126

CARLAW
Local storm report, Sep 26, 2:14 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
214 PM MST FRI SEP 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     FLASH FLOOD      RIO RICO                31.47N 110.98W
09/26/2014                   SANTA CRUZ         AZ   LAW ENFORCEMENT

            PARTS OF PENDLETON DR IMPASSABLE DUE TO FLOODING OF
            WASHES

&&

EVENT NUMBER TWC1400127

RH
Special weather statement, Sep 26, 2:29 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
229 PM MST FRI SEP 26 2014

AZZ503-513-262200-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
229 PM MST FRI SEP 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN PIMA AND
SOUTHWESTERN SANTA CRUZ COUNTIES UNTIL 300 PM MST...

AT 218 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG CLUSTER OF THUNDERSTORMS 8 MILES WEST OF NOGALES...MOVING WEST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND LOCALIZED FLOODING.

AREAS AFFECTED BY THIS STORM INCLUDE...RUBY.

LAT...LON 3139 11129 3151 11129 3160 11085 3133 11082
      3132 11083 3133 11108
TIME...MOT...LOC 2128Z 071DEG 14KT 3138 11112

RH
Special weather statement, Sep 26, 2:57 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
257 PM MST FRI SEP 26 2014

AZZ501-502-262245-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY
INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ-
257 PM MST FRI SEP 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN PINAL AND
NORTHERN PIMA COUNTIES UNTIL 345 PM MST...

AT 254 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES WEST OF SANTA ROSA. THIS STORM WAS
NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...VAYA CHIN...HICKIWAN AND
VENTANA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3251 11222 3255 11221 3255 11217 3216 11222
      3216 11268 3251 11270
TIME...MOT...LOC 2157Z 180DEG 0KT 3225 11236

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 5:14 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee2 hr
Sep 26, 11:31 AM MSTSpecial Weather StatementTWCPima29 min
Sep 26, 12:14 PM MSTSpecial Weather StatementTWCPima31 min
Sep 26, 12:17 PM MSTSpecial Weather StatementTWCPima28 min
Sep 26, 12:40 PM MSTAreal Flood AdvisoryTWCPima110 min
Sep 26, 1:17 PM MSTSpecial Weather StatementTWCSanta Cruz28 min
Sep 26, 1:26 PM MSTSevere Thunderstorm WarningTWCPima34 min
Sep 26, 1:42 PM MSTSevere Thunderstorm WarningTWCSanta Cruz33 min
Sep 26, 1:56 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Sep 26, 2:03 PM MSTSpecial Weather StatementTWCPima42 min
Sep 26, 2:13 PM MSTAreal Flood AdvisoryTWCPima3 hr
Sep 26, 2:13 PM MSTFlash Flood WarningTWCSanta Cruz92 min
Sep 26, 2:23 PM MSTSevere Thunderstorm WarningTWCPima37 min
Sep 26, 2:29 PM MSTSpecial Weather StatementTWCSanta Cruz31 min
Sep 26, 2:43 PM MSTFlash Flood WarningTWCPima2 hr
Sep 26, 2:57 PM MSTSpecial Weather StatementTWC48 min
Sep 26, 3:59 PM MSTSpecial Weather StatementTWC46 min
Sep 26, 4:52 PM MSTAreal Flood AdvisoryTWCPima6 hr
Sep 26, 4:55 PM MSTAreal Flood AdvisoryTWCPima3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.